Format

Send to

Choose Destination
See comment in PubMed Commons below
Nephrol Dial Transplant. 1996;11 Suppl 9:9-17.

Some sodium, potassium and water changes in the elderly and their treatment.

Author information

1
Chair of Nephrology, Faculty of Medicine, University Federico II of Naples, Italy.

Abstract

Creatinine clearance decreases with age by 1 ml/min/year after 40 years of age, although serum creatinine remains constant because of reduction of muscle mass. Reduction of water intake may occur in the elderly because of a reduced sensation of thirst; this is associated with a tendency to lose water with urine. The capacity to respond to sodium load is impaired in aged kidneys, thereby leading to ECV expansion and hypertension. But there is also, in the elderly, a reduced capacity for retaining sodium (FENa is higher than in young subjects), making old subjects sensitive to salt depletion and ECV contraction. Hypernatraemia (Nas > 150 mmol/l) is not infrequent in the elderly (1%) and is usually due to water deficiency (old subjects should be forced to drink), and rarely to iatrogenic excess of sodium. It is the abrupt occurrence of severe hypernatraemia that causes neurological symptoms due to dehydration and brain shrinking, which may lead to cerebral haemorrhage and death. Hyponatraemia (Nas < 130 mmol/l) is frequent among the elderly (7-11%) and is mainly due to water overload, which is usually iatrogenic. Hypovolaemic hyponatraemia occurs when salt depletion causes ECV contraction > 10%, and is due to water retention in an attempt to normalize ECV. Hypervolaemic hyponatraemia is due to ADH hypersecretion because of a decrease in 'effective' circulating blood volume. 'Pseudohyponatraemia' may occur because of hyperlipidaemia or hyperproteinaemia. It is the abrupt occurrence of severe hyponatraemia that causes neurological symptoms (water intoxication), secondary to the oedomatous swelling of the brain within the skull. While rapidly occurring hyponatraemia may be lethal, slowly occurring hyponatraemia is usually asymptomatic. Rapid correction of hyponatraemia may cause cerebral dehydration and 'osmotic demyelination syndrome' ('central pontine myelinosis'). Decrease (e.g. by diuretics) or increase (e.g. by ACE-inhibitors, non-steroidal anti-inflammatory drugs, beta-blockers) or serum potassium may occur in the elderly. Diuretics should be used with caution in elderly subjects to avoid salt depletion, hypotension and renal function impairment.

PMID:
9050029
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center